Taking multiple supplements means you're at risk of overdosing on a certain vitamin or mineral. For example, if your diet is already very rich in iron, an additional supplement could cause you to exceed the necessary threshold. Too much iron can cause nausea, stomach cramps, and diarrhea. Too much vitamin C or zinc can cause nausea, diarrhea, and stomach cramps.
Excess selenium can cause hair loss, gastrointestinal disorders, fatigue, and mild nerve damage. The first sign that you've taken too many vitamins or supplements is usually gastrointestinal. You may experience nausea, vomiting, or diarrhea. It may mean that you've taken a vitamin on an empty stomach that you can tolerate better with food, or that you're taking more supplements than your body should.
To be on the safe side, it's always a good idea to talk to your doctor before starting a new vitamin or supplement regimen. Sometimes it's not about the vitamin or mineral, but about the amount you take, warns Todd Sontag, DO, a family medicine specialist at Orlando Health Physician Associates in Florida. Talk to your doctor about any supplements you are taking, including vitamins and minerals, and also about the dosage you are taking. However, fat-soluble vitamins leave deposits in the body, so you can end up overloading them and causing some damage.
For example, high levels of niacin (vitamin B) can cause skin redness in some people, while too much vitamin B6 can cause a loss of sensation in the arms and legs. Common symptoms of a vitamin B3 overdose include severe skin redness, dizziness, irregular heartbeat, itching, nausea, vomiting, stomach pain, abdominal pain, gout, diarrhea, loss of vision, high blood sugar levels, and liver damage. If you take a multivitamin supplement every day along with some high-concentration supplements (a vitamin D spray, for example) and follow a nutritious, balanced diet high in fortified foods, you may be overdoing vitamins without realizing it. If you're taking a vitamin or supplement to feel better and stronger, it may not be able to do its job if it isn't stored properly.
Symptoms of vitamin B6 toxicity include hyperesthesia, paraesthesia, muscle weakness, numbness, loss of proprioception, skin lesions, sensitivity to light, nausea, and heartburn. While some vitamins can be taken on an empty stomach, others, such as vitamin C, folic acid, or iron, can cause nausea when the stomach is empty. Scientists still don't know if routinely consuming an excessive amount of a vitamin or mineral (as opposed to a megadose) is a problem, Katz says. An extremely high intake of vitamin C can cause nausea, diarrhea, and stomach cramps, and increase the risk of developing kidney stones.
If vitamins make you nauseous, take a second look at the label and make sure you don't miss any notes about proper consumption. He says that manufacturers have changed their approach from what they extract from food (such as fat, sugar or salt) to what they add, whether it's vitamin D, probiotics or omega-3 fats, whatever nutrient is in vogue. Taking too much vitamin B9 can cause abdominal cramps, sleep disorders, irritability, digestive problems, confusion, nausea, behavioral changes, skin reactions, seizures, and more.